MAUDE Adverse Event Report: SYNTHES SELZACH 1.0MM DRILL BIT/STRYKER J-LTCH 1.0MM DRILL BIT/STRYKER J-LTCH; BIT,DRILL

SYNTHES SELZACH 1.0MM DRILL BIT/STRYKER J-LTCH 1.0MM DRILL BIT/STRYKER J-LTCH; BIT,DRILL
Catalog Number 316.447
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient id, dob & weight not provided for reporting.Device is an instrument and is not implanted/explanted.Device is not expected to be returned to synthes manufacturer for evaluation /investigation.(b)(4).Device history records review was conducted, dhr review for: part #316.447 / 421157, manufacturing location: (b)(4), supplier: (b)(4), manufacturing date: 16.Dec.2008.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follows: it was reported that the reported drill tip was broken during the plate fixation of mandible angle.The screw was broken during the plate fixation of median part.The surgeon was aware that the products were not recommended to use for mandible bone.However, the customer says excessive force was not applied during the usage.Currently the brain contusion is severe, and the patient is being intubated.No x-ray was shot since the incident, and the broken fragments are being remained in the patient¿s body.When the incident occurred, the nurse told sales reps that only screw was broken, so the broken drill was not taken out of the patient¿s body.The hospital opinions that the products exceeded the limit for the number of times of sterilization, however the customer says that limitation is not stated clearly by the manufacture.There is no information available about surgical outcome.There was no surgical prolongation reported.This complaint involves 2 parts.Concomitant device: 1x unk screwdriver.This report is 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional device product codes: dzi erl hbe.Reporter phone number: (b)(6).The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional narrative: a manufacturing investigation action was conducted/performed.The report indicates that the: drill bit returned with broken tip section 1x drill bit article 316.447 with lot sent 421157 was sent to supplier sphinx for investigation: statement supplier sphinx: we have now received the broken drill from the heat treatment company studer, including the hardening-certificate of the investigated drill, as well as the original hardening-certificate dating back to 15.07.2008, when the raw material for manufacturing this drill has been heat-treated.Also in the attachment, you will find the original documents of part.82294/316.447 with lot-no.421157, which have been sent to synthes accompanying the goods.According to these certificates, there is no evidence to be found that this drill was not hardened according to the specifications, and therefore we will not take responsibility that this drill could break during an operation.We will send this affected drill back to you, together with the certificates and documents mentioned in this report.Conclusion: complaint is confirmed as this drill bit is broken but supplier sphinx did not found any manufacturing related failures.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.0MM DRILL BIT/STRYKER J-LTCH 1.0MM DRILL BIT/STRYKER J-LTCH
Common Device Name
BIT,DRILL
Manufacturer (Section D)
SYNTHES SELZACH
bohnackerweg 5
selzach CH254 5
SZ  CH2545
MDR Report Key6197490
Report Number3000270450-2016-10303
Device Sequence Number18926567
Product Code HTW
UDI-Device Identifier10887587038056
UDI-Public(01)10887587038056(10)421157
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K043310
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number316.447
Device Lot Number421157
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/30/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/21/2016
Supplement Report FDA Received Date01/19/2017
02/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1X UNK SCREWDRIVER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age34 YR